How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. A.S. Desai Your Own Question
Dr. A.S. Desai
Dr. A.S. Desai, Ophthalmologist
Category: Eye
Satisfied Customers: 2437
Experience:  MS Ophthalmology with 13 years of surgical expereince
25407765
Type Your Eye Question Here...
Dr. A.S. Desai is online now
A new question is answered every 9 seconds

I am taking Tobrex eyedrops and my condition has become

This answer was rated:

I am taking Tobrex eyedrops and my condition has become worse. My eyes are red and overwatering. Until today I have also been using Albalon drops also but letting hours pass before using each type of drop. I am very allergic to Chlorsig eyedrops. Please advise.
Dr. A.S. Desai :

Hello, Welcome to Just Answer

Dr. A.S. Desai :

Are you available for chat now?

Customer:

Yes

Dr. A.S. Desai :

Since how long have you been using tobrex eye drops and why was it given?

Customer:

My GP thought that I may have been starting to develop an eye infection. This is the fourth day that I have been on the medication. It is morning here so I have only administered the Tobrex once today.

Dr. A.S. Desai :

Albalon eye drops contain naphazoline which is a decongestant and would only reduce the redness in the eye without addressing the underlying eye problem. It can also give rise to rebound congestion of the eyes and is best avoided.

Dr. A.S. Desai :

It is most likely that you are having viral conjunctivitis as the redness and watering have persisted inspite of 4 days of antibiotic eye drops.

Dr. A.S. Desai :

It would take 7-10 days for viral conjunctivitis to subside and is usually self limiting.

Dr. A.S. Desai :

You can continue with the tobrex eye drops though as it would prevent bacterial infection.

Customer:

Yes, that is why I have chosen not to use it today. I have just read that Tobrex contains steroids which should have reduced the inflammation any way. I have been treated for dry eye in the past and situations like this one have often resulted in an appointment with an ophthamologist by which time the infection is clear and I am either given lubricant drops or FML or told not to do anything. I was hoping that this time the situation would resolve itself quickly but it hasn't.

Dr. A.S. Desai :

In case you develop new eye symptoms such as eye pain or reduced vision, then it would be better to consult your ophthalmologist again just to rule out any corneal involvement or deeper inflammation within the eye. Plain tobrex eye drops contain only tobramycin.

Dr. A.S. Desai :

I guess you can wait for another week for symptoms to subside.

Dr. A.S. Desai :

If it is a viral conjunctivitis it would have subsided by then.

Customer:

I am sure that I have bacterial infection now. The first morning after I awoke after taking Tobrex for half a day...three doses...my eyes were clean and felt fine. The next morning they were worse and showed signs of bacterial infection despite my efforts to prevent any contamination from outside sources. Today they were worse.

Dr. A.S. Desai :

Bacterial conjunctivitis would be associated with white or yellowish discharge too. Do you have discharge too?

Customer:

Yes

Dr. A.S. Desai :

Moreover it is the natural course of a viral connunctivitis to worsen in the initial phase. So it may appear as if the condition is worsening. Well if you do have discharge then it would be better to continue with the plain tobrex eye drops for a week more.

Dr. A.S. Desai :

Avoid covering the eye or giving any warm compresses as it would allow the bacteris to grow more.

Dr. A.S. Desai :

If you still feel that the symptoms have persisted inspite of the above measures even after a week, then you can consider a visit to your ophthalmologist for a different antibiotic eye drops such as moxifloxacin eye drops.

Dr. A.S. Desai :

Do you have any more questions to ask in this regard?

Customer:

No, I will make an appointment with my GP and obtain a referral to my ophthamologist. Thank you for the advice. Mary

Dr. A.S. Desai :

You are most welcome, Mary. Have a good day.

Dr. A.S. Desai :

Thank you and best wishes.

If you are satisfied with the answer , please press the accept button so that I get my dues.

A bonus and/or positive feedback are welcome.

Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist

Dr. A.S. Desai and other Eye Specialists are ready to help you
Customer: replied 5 years ago.

My speciallist told me to stop taking Tobrex as I am allergic to the preservative. No other medication was provided! Very little advice or information was forthcoming. The problem has dimished but not gone away entirely. I am revisiting the specialist in two days time. I am glad that you told me about the Moxifloxacin drops. I hope that they are availabl in Australia.

Thank you for the reply a nd details of the visit to your doctor. But most of the eye drops contain preservatives, which can again cause you red eyes. But moxifloxacin is available in preservative free form also and can thus be prescribed to you.
Customer: replied 5 years ago.
Usually I am prescribed steroid drops to rescue the situation but I wasn' this time. I am hoping that he will change his mind because as far as I am aware there are no other issues apart from dry eye. I am concerned that they have not properly healed.
There are many reasons why the redness could have persisted.
1) Reaction to the preservatives in the eye drops as you have already been briefed and is called as conjunctivitis medicamentosa- treatment is withdrawl of the eye drop.
2) Persistent dry eyes- You can use preservative free lubricating eye drops such as Refresh tears, 1 drop 4-6 times a day for a month.
3) rebound congestion from use of decongestant eye drops

I guess for the moment you can just go ahead with the suggested lubricating eye drops which is available over the counter.
Dr. A.S. Desai and other Eye Specialists are ready to help you